Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 60, NWS Indianapolis, IN

June 15, 2016Boone County, Hamilton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 15, 2016, 4:12 PM EDT for Boone County, Hamilton County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 4:12 PM EDT (20:12 UTC)
Expired
Jun 15, 2016, 4:45 PM EDT
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IN, Hamilton County, IN

The radar

The Indianapolis radar (KIND), 41 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 4:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

723 
WUUS53 KIND 152012
SVRIND
INC011-057-152045-
/O.NEW.KIND.SV.W.0060.160615T2012Z-160615T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
412 PM EDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HAMILTON COUNTY IN CENTRAL INDIANA...
  NORTHEASTERN BOONE COUNTY IN CENTRAL INDIANA...

* UNTIL 445 PM EDT

* AT 412 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  LEBANON...OR 17 MILES SOUTHEAST OF FRANKFORT...MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CARMEL...FISHERS...NOBLESVILLE...LEBANON...WESTFIELD...CICERO...
  SHERIDAN...ULEN AND MORSE RESERVOIR.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 65 BETWEEN MILE MARKERS 139 AND 144.
 INTERSTATE 69 BETWEEN MILE MARKERS 206 AND 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4004 8653 4016 8650 4016 8596 3996 8597
TIME...MOT...LOC 2012Z 276DEG 29KT 4006 8633 

HAIL...0.75IN
WIND...60MPH
 
$$

LEE/TUCEK
1 follow-up statement
384 
WWUS53 KIND 152035
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EDT WED JUN 15 2016

INC011-057-152045-
/O.CON.KIND.SV.W.0060.000000T0000Z-160615T2045Z/
HAMILTON IN-BOONE IN-
435 PM EDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR WESTERN HAMILTON AND NORTHEASTERN BOONE COUNTIES...

AT 435 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
NOBLESVILLE...OR 18 MILES NORTH OF INDIANAPOLIS...MOVING EAST AT 35
MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CARMEL...FISHERS...NOBLESVILLE...WESTFIELD...CICERO...
SHERIDAN AND MORSE RESERVOIR.

THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 206 AND 207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4003 8644 4015 8639 4016 8596 3996 8597
TIME...MOT...LOC 2035Z 276DEG 29KT 4004 8609 

HAIL...0.75IN
WIND...60MPH
 
$$

LEE/TUCEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:56 PM EDT, 16 minutes earlier.

Area forecast discussion, Jun 15, 3:56 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
356 PM EDT WED JUN 15 2016

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 306 PM EDT Wed Jun 15 2016

An upper low could bring a small chance for a thunderstorm in the
northeast Thursday but will also serve to usher in cooler drier air
for Friday. The weekend should be dry with increasing temperatures
and humidity returns to end the weekend and start the work week. An
approaching frontal system will bring more thunderstorm chances
Monday night and Tuesday.

&&

.NEAR TERM /Tonight/...

Issued at 306 PM EDT Wed Jun 15 2016

Severe Thunderstorm Watch at the outset. Expect a downward trend
in convection early tonight as a weak upper trough exits the area
to the southeast...taking the bulk of the precipitation southeast
of the forecast area. Thus, lowered POPs for this evening after
00z and diminished precip quicker than the previous
forecast...matching better with our neighbors and short-range
model solutions.

&&

.SHORT TERM /Thursday through Saturday/...

Issued at 306 PM EDT Wed Jun 15 2016

The shortwave trough that is currently rounding the top of the
upper ridge over the center part of the country...will dive
southeast across the western Great Lakes and into the Ohio River
Valley on Thursday. Decided to hold on to slight chance POP over
the northwest as this feature impacts the area.

After the upper trough pushes off to the mid-Atlantic
states Thursday night and Friday our weather becomes fairly
quiet...with the upper ridge over the Great Plains beginning to
pivot and build our direction Friday through the remainder of the
timeframe. So, expect a brief cool down behind the departing
shortwave on Friday as well as dry conditions and clearing
skies...leading to mostly clear skies and warming temperatures to
start the weekend.

&&

.LONG TERM /Saturday Night through Wednesday/...
Issued at 245 PM EDT Wed Jun 15 2016

It will become warmer and continued dry Sunday and Monday as a
strong upper ridge of high pressure over the Central U.S. into
the great lakes rotates southeast across our region.  This system
will flatten out some after Monday as models bring a weak upper
trough digs into the great lakes.

This will allow a cold front to move our way by Tuesday and then
stall across the Ohio valley Wednesday.  Models have trended slower
with the front and Monday now looks dry.   Our best chance of
thunderstorms will occur Tuesday.   Will also keep a chance of
thunderstorms across our south Wednesday and a slight chance
elsewhere due to low confidence.

Tweaked highs up slightly early next week with the strong upper
ridge.  Otherwise...stayed close to model initialized temperatures.
Highs will be in the upper 80s to lower 90s Sunday...lower 90s
Monday and mostly in the 80s Tuesday on.  Lows will be in the
60s Sunday night...warming to around 70 Monday night and middle
to upper 60s Tuesday night.

&&

.AVIATION /dISCUSSION FOR 15/1800Z TAF ISSUANCE/...
Issued at 1250 PM EDT Wed Jun 15 2016

A period of thunderstorms this afternoon...especially KIND and KBMG.
Otherwise...VFR outside of any thunderstorm.

Low pressure over northern Wisconsin will move southeast across the
great lakes tonight.  Scattered to locally numerous thunderstorms
will develop ahead of a trailing cold front.  High resolution models
shows quite a bit of activity from 19Z to about 23Z and then only
isolated at best after that.  Will add VCTS to all TAF sites near
or slightly after 19z and could see a couple hours of Tempo storms
at KIND and KBMG.

After that...it will be VFR with scattered CU in the evening and
mostly clear by midnight.   Will mention some MVFR fog at KBMG late
tonight.

Winds will be southwest up to 12 knots becoming west 6 knots or less
tonight and northwest up to 15 knots by late Thursday morning.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM....JH
AVIATION...JH
Hazardous weather outlook, Jun 15, 5:09 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 AM EDT WED JUN 15 2016

INZ021-028>031-035>049-051>057-060>065-067>072-160915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
509 AM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THERE IS A CHANCE FOR THUNDERSTORMS THROUGHOUT THE DAY.
SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. HEAT INDEX
VALUES IN THE MID 90S TO LOW 100S ARE EXPECTED THIS AFTERNOON.

HAZARDS: DAMAGING WINDS. LARGE HAIL. TORRENTIAL RAINFALL. HEAT.

TIMING: THIS AFTERNOON AND EARLY EVENING.

DISCUSSION: SCATTERED THUNDERSTORMS ACROSS CENTRAL INDIANA THIS
MORNING WILL MOVE EAST OF THE AREA BY LATE MORNING. AFTER A LULL
EXPECT MORE THUNDERSTORMS TO DEVELOP ACROSS THE AREA AS A FRONTAL
SYSTEM MOVING THROUGH CENTRAL INDIANA INTERACTS WITH AN UNSTABLE
AIR MASS AND AN UPPER WAVE TO BRING CHANCES FOR SEVERE
THUNDERSTORMS TO THE AREA. THE BEST CHANCES FOR SEVERE STORMS WILL
BE DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS
NORTHEAST INDIANA THURSDAY AFTERNOON. THEN THERE ARE CHANCES FOR
THUNDERSTORMS EARLY NEXT WEEK WITH ANOTHER FRONT APPROACHING. AT
THIS TIME SEVERE STORMS ARE NOT EXPECTED.

DISCUSSION: AN UPPER WAVE MOVING THROUGH NORTHEAST INDIANA WILL
BRING A SMALL CHANCE FOR A THUNDERSTORM TO THE NORTHEASTERN
COUNTIES ON THURSDAY. AFTER A DRY WEEKEND, ANOTHER FRONTAL SYSTEM
WILL APPROACH TO START THE WORK WEEK THAT WILL BRING MORE
THUNDERSTORM CHANCES TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

In the hours before

Special weather statement, Jun 15, 3:20 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EDT WED JUN 15 2016

INZ037-039-047-048-152000-
MARION IN-HANCOCK IN-HAMILTON IN-BOONE IN-
320 PM EDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION...NORTHWESTERN
HANCOCK...HAMILTON AND SOUTHERN BOONE COUNTIES UNTIL 400 PM EDT...

AT 319 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEBANON...OR 20 MILES SOUTH OF FRANKFORT...MOVING EAST AT 55 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...CARMEL...FISHERS...NOBLESVILLE...LAWRENCE...LEBANON...
ZIONSVILLE...WESTFIELD...CICERO...MCCORDSVILLE...FORTVILLE...
WHITESTOWN...MERIDIAN HILLS...WILLIAMS CREEK...
CASTLETON AND GEIST RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3987 8586 3990 8633 3992 8633 3992 8659
      4001 8660 4017 8586
TIME...MOT...LOC 1919Z 266DEG 46KT 3999 8643

LEE/TUCEK
Local storm report, Jun 15, 3:49 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
349 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             WHITESTOWN              40.00N  86.35W
06/15/2016  E0.25 INCH       BOONE              IN   PUBLIC

&&

BHH
Local storm report, Jun 15, 3:51 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
351 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             DUGGER                  39.07N  87.26W
06/15/2016  E0.25 INCH       SULLIVAN           IN   PUBLIC

&&

BHH
Local storm report, Jun 15, 3:55 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             DUGGER                  39.07N  87.26W
06/15/2016  E0.70 INCH       SULLIVAN           IN   PUBLIC

&&

BHH
Local storm report, Jun 15, 3:57 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
357 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             3 SSW ZIONSVILLE        39.91N  86.29W
06/15/2016  E0.88 INCH       MARION             IN   AMATEUR RADIO

&&

BHH
Local storm report, Jun 15, 4:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
408 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             4 SE ZIONSVILLE         39.91N  86.22W
06/15/2016  E0.25 INCH       MARION             IN   AMATEUR RADIO

            LOCATED AT 79TH STREET AND MICHIGAN ROAD

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:03 PM EDTSpecial Weather StatementINDGreene, Sullivan42 min
Jun 15, 3:06 PM EDTSpecial Weather StatementINDGreene39 min
Jun 15, 3:20 PM EDTSpecial Weather StatementINDHamilton40 min
Jun 15, 3:38 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Marion37 min
Jun 15, 3:44 PM EDTSevere Thunderstorm WarningINDGreene, Owen, Sullivan31 min
Jun 15, 3:53 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin37 min
Jun 15, 4:23 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Madison, Marion37 min
Jun 15, 4:25 PM EDTSevere Thunderstorm WarningINDBrown, Greene, Monroe, Owen35 min
Jun 15, 4:29 PM EDTAreal Flood AdvisoryINDDaviess, Greene, Knox, Sullivan3 hr
Jun 15, 4:30 PM EDTAreal Flood AdvisoryINDMarion2 hr
Jun 15, 4:32 PM EDTSevere Thunderstorm WarningINDDaviess, Knox, Martin28 min
Jun 15, 4:45 PM EDTSevere Thunderstorm WarningINDDecatur, Hancock, Hendricks, Johnson, Marion, Morgan and 2 more30 min
Jun 15, 4:54 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery36 min
Jun 15, 4:58 PM EDTSevere Thunderstorm WarningINDDaviess, Lawrence, Martin32 min
Jun 15, 5:05 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam, Sullivan, Vermillion and 1 more25 min
Jun 15, 5:13 PM EDTSevere Thunderstorm WarningINDHenry, Rush32 min
Jun 15, 5:19 PM EDTAreal Flood AdvisoryINDVigo56 min
Jun 15, 5:23 PM EDTAreal Flood AdvisoryINDBoone, Hamilton2 hr
Jun 15, 5:30 PM EDTSevere Thunderstorm WarningINDClay, Greene, Hendricks, Morgan, Owen, Parke and 3 more30 min
Jun 15, 5:44 PM EDTSevere Thunderstorm WarningINDDaviess, Knox, Sullivan31 min
Jun 15, 6:16 PM EDTFlash Flood WarningINDMarion3 hr
Jun 15, 6:23 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Rush, Shelby23 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.